Skip to main content

Bitter lupine beans ingestion in a child: a disregarded cause of acute anticholinergic toxicity

Abstract

We describe the case of a 6-year-old girl brought to the emergency department for the sudden onset of anticholinergic syndrome after the ingestion of a few home-made partially debittered lupine beans. She complained of blurry vision, headache, photophobia and nausea. No specific treatment was needed, and the symptoms resolved about 12 h after the exposure. Lupine beans are a popular and worldwide-diffused food. The bitter variety is rich in alkaloids harbouring anticholinergic activity and thus requires a debittering process before lupines can be eaten. Only four cases of acute toxicity, due to the ingestion of incompletely detoxified bitter lupines, have been reported in children so far; notwithstanding the small amount of lupines ingested, three of these cases were lethal. Conclusion: Acute anticholinergic syndrome can arise after the consumption of a wide range of exogenous substances including partially debittered lupine beans. Paediatricians should be aware of bitter lupine toxicity, recognize possible cases of intoxication, ensure a prompt and appropriate supportive treatment and provide appropriate information about their danger.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. 1.

    Australia New Zealand Food Authority (2001) Lupin alkaloids in food. A toxicological review and risk assessment. Technical report series no. 3. Canberra: ANZFA, http://www.foodstandards.gov.au/publications/documents/TR3.pdf. Accessed 18 May 2013

  2. 2.

    Bronstein AC, Spyker DA, Cantilena LR Jr et al (2009) Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 26th annual report. Clinical toxicology 47:911–1084

    PubMed  Article  Google Scholar 

  3. 3.

    Di Grande A, Paradiso R, Amico S, Fulco G, Fantuzza B, Notto P (2004) Anticholinergic toxicity associated with lupine seed ingestion: a case report. Eur J Emerg Med 11(2):119–120

    PubMed  Article  Google Scholar 

  4. 4.

    Jamali S (2011) Dilated pupils, dry mouth and dizziness. Aust Fam Physician 40:789–790

    PubMed  Google Scholar 

  5. 5.

    Kurzbaum A, Safori G, Monir M, Simsolo C (2009) Anticholinergic syndrome in response to lupin seed toxicity. Isr J Emerg Med 8(2):20–22

    Google Scholar 

  6. 6.

    Litkey J, Dailey MW (2007) Anticholinergic toxicity associated with the ingestion of lupini beans. Am J Emerg Med 25:215–217

    PubMed  Article  Google Scholar 

  7. 7.

    Lowen RJ, Alam FK, Edgar JA (1995) Lupin bean toxicity. Med J Aust 162(5):256–257

    CAS  PubMed  Google Scholar 

  8. 8.

    Luque Marquez R, Gutierrez-Rave M, Infante Miranda F (1991) Acute poisoning by lupine seed debittering water. Vet Hum Toxicol 33(3):265–267

    CAS  PubMed  Google Scholar 

  9. 9.

    Pingault NM, Gibbs RA, Barclay AM, Monaghan M (2009) Two cases of anticholinergic syndrome associated with consumption of bitter lupin flour. Med J Aust 191(3):173–174

    PubMed  Google Scholar 

  10. 10.

    Schmidlin Meszaros J (1973) A case of food poisoning from lupin seeds. Mit Geb Lebensmittelunters Hyg 64(2):194–205

    CAS  Google Scholar 

  11. 11.

    Smith RA (1987) Potential edible lupine poisonings in humans. Vet Hum Toxicol 29:444–445

    CAS  PubMed  Google Scholar 

  12. 12.

    Tsiodras S, Shin RK, Christian M, Shaw LM, Saas DA (1999) Anticholinergic toxicity associated with lupine seeds as a remedy for diabetes mellitus. Ann Emerg Med 33:715–717

    CAS  PubMed  Google Scholar 

Download references

Conflict of interest

The authors declare that they have no conflict of interest.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Liviana Da Dalt.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Daverio, M., Cavicchiolo, M.E., Grotto, P. et al. Bitter lupine beans ingestion in a child: a disregarded cause of acute anticholinergic toxicity. Eur J Pediatr 173, 1549–1551 (2014). https://doi.org/10.1007/s00431-013-2088-2

Download citation

Keywords

  • Lupine
  • Toxicity
  • Poisoning
  • Anticholinergic syndrome
  • Children